Alert archive / Utah / Red Flag Warnings in 2008

Red Flag Warning 8, NWS Salt Lake City, UT

May 1, 2008

NWS Salt Lake City, UT issued this red flag warning at May 1, 2008, 2:24 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2008, 2:24 PM MDT (20:24 UTC)
Expired
May 1, 2008, 9:00 PM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KSLC 012025
RFWSLC

RED FLAG WARNING...RESENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
224 PM MDT THU MAY 1 2008

UTZ440-020300-
/O.NEW.KSLC.FW.W.0008.080501T2024Z-080502T0300Z/
SOUTH CENTRAL UTAH-
224 PM MDT THU MAY 1 2008

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONE 440...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING.
THIS WARNING IS FOR GUSTY WINDS AND LOW HUMIDITIES FOR ELEVATIONS
BELOW 6500 FEET IN SOUTH CENTRAL UTAH...FIRE WEATHER ZONE 440.

NORTH WINDS GUSTING OVER 25 MPH COMBINED WITH RELATIVE HUMIDITIES
BELOW 15 PERCENT HAVE CREATED CRITICAL FIRE WEATHER CONDITIONS IN
SOUTH CENTRAL UTAH BELOW 6500 FEET THIS AFTERNOON. THE WINDS WILL
CONTINUE INTO THE EARLY EVENING HOURS AND THEN DIMINISH. THE
HUMIDITIES WILL RISE ABOVE CRITICAL LEVELS BY LATE THIS EVENING.

A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at May 1, 9:57 AM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 1, 9:57 AM MDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
957 AM MDT THU MAY 01 2008

.SYNOPSIS...THE COLD UPPER LOW OVER THE EASTERN GREAT BASIN WILL
MOVE CONTINUE TO MOVE EAST TODAY. HIGH PRESSURE ALOFT WILL BRIEFLY
RETURN TO THE AREA FRIDAY THROUGH EARLY SATURDAY. THE NEXT PACIFIC
STORM SYSTEM WILL MOVE SOUTH INTO THE DESERT SOUTHWEST EARLY NEXT
WEEK.

&&

.DISCUSSION...UPPER LOW OVER WESTERN COLORADO WILL CONTINUE TO
SLOWLY SHIFT EAST TODAY. SNOW SHOWERS CONTINUE OVER THE SALT LAKE
VALLEY AREA SOUTHEAST OF THE GSL...WHILE ANOTHER AREA OF SNOW IS
IMPACTING THE NORTHERN WASATCH FRONT AND WILL CONTINUE TO SHIFT
SOUTH AND FILL IN ALONG THE SLC-OGD CORRIDOR. THIS SNOW IS DUE TO
MOISTURE WRAPPING AROUND THE LOW AND THIS COULD CONTINUE TO IMPACT
NORTHERN UTAH THROUGH THE EARLY AFTERNOON HOURS.

A SOMEWHAT UNSTABLE AIRMASS WILL THEN KEEP LIGHT SNOW SHOWERS OVER
NORTHERN UTAH THROUGH THE AFTERNOON BEFORE TEMPERATURES START TO
WARM ALOFT TONIGHT AND THE AIRMASS BECOMES MORE STABLE. THE SNOW
ADVISORY CONTINUES UNTIL NOON TODAY FOR THE WASATCH MOUNTAINS. WILL
EVALUATE WHETHER THE ADVISORY NEEDS TO BE EXTENDED AT THAT
TIME...BUT SUSPECT THAT THINGS SHOULD WIND DOWN ENOUGH TO ALLOW IT
TO EXPIRE. CLOUD COVER WILL DECREASE OVERNIGHT AND WITH A COLD
AIRMASS LINGERING OVER THE AREA...EXPECT MIN TEMPERATURES TO DROP
BELOW FREEZING AGAIN OVER MOST AREAS EXCEPT THE LOWER VALLEYS OF
EXTREME SOUTHERN UTAH.

A WEAK RIDGE WILL DEVELOP OVER THE GREAT BASIN LATE FRIDAY WITH THE
AIRMASS SLOWLY WARMING BACK UP THROUGH THE WEEKEND. HOWEVER...WEAK
DISTURBANCES WILL MOVE THROUGH THE AREA SATURDAY AND
SUNDAY...KEEPING UNSETTLED WEATHER OVER THE AREA. A CLOSED LOW IS
THEN PROGGED TO DEVELOP OFF THE SOUTHERN CALIFORNIA COAST ON SUNDAY
AND SLOWLY MOVE INLAND THROUGH THE EARLY PART OF NEXT WEEK.
INCREASING MOISTURE AHEAD OF THE LOW COULD KEEP SHOWERS OVER THE
AREA THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

WILL UPDATE TO INCREASE POPS...MAINLY FOR THE WASATCH FRONT FOR THE
REST OF THE MORNING...OTHERWISE CURRENT PACKAGE SEEMS FINE.

&&

.AVIATION...WEST WINDS AT SLC TERMINAL SHOULD BECOME MORE NORTHERLY
THROUGHOUT THE DAY...BUT VARIABLE WINDS DUE TO SHOWER ACTIVITY WILL
ALSO BE POSSIBLE FOR TODAY. SNOW SHOWERS MOVING SOUTHWARD TOWARD THE
TERMINAL THIS MORNING WILL LIKELY BRING PERIODS OF IFR CONDITIONS
THROUGH MIDDAY...WITH LIFR CONDITIONS ALSO POSSIBLE IN THE HEAVIER
SHOWERS. SHOWERS WILL LIKELY LINGER IN NORTHERN UTAH THROUGH THE
EVENING HOURS. CEILINGS ARE EXPECTED TO RISE TO 7000FT AGL OR ABOVE
EARLY THIS AFTERNOON...BUT COULD STAY BELOW THIS LEVEL UNTIL 00Z
FRIDAY.

&&

.FIRE WEATHER...A COLD NORTHERLY FLOW OVER THE DISTRICT TODAY WILL
KEEP MODERATE NORTH WINDS BLOWING IN MOST AREAS. SOUTHERN UTAH WILL
HAVE THE STRONGEST WINDS WITH SPEEDS REACHING CRITICAL LEVELS IN A
FEW SPOTS. HUMIDITIES ARE UP A BIT THIS MORNING MAINLY DUE TO THE
COLDER TEMPS BUT SHOULD FALL TO NEAR CRITICAL LEVELS AGAIN THIS
AFTERNOON ACROSS SOUTHERN UT. THIS WILL BRING MARGINAL RED FLAG
CONDITIONS BUT WILL HOLD OFF ISSUING A WARNING AT THIS TIME.

HIGH PRESSURE WILL PREVAIL FRIDAY WITH LIGHTER WINDS AND WARMER
TEMPS. THE WARMING TREND WILL CONTINUE FOR THE WEEKEND BUT AN INFLUX
OF MID LEVEL MOISTURE COULD SET THE STAGE FOR A FEW SHOWERS AND
THUNDERSTORMS EACH AFTERNOON...ESPECIALLY OVER THE HIGHER TERRAIN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY UNTIL NOON TODAY FOR UTZ007-008.
WY...NONE.

&&

PUBLIC...CHENG
AVIATION...SCHOENING
FIRE WX...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 1, 7:03 AM MDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
703 AM MDT THU MAY 1 2008

UTZ001>009-WYZ021-021300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-SOUTHWEST WYOMING-
703 AM MDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

A COLD AND UNSTABLE AIRMASS WILL BRING PERIODIC SNOW SHOWERS TO
NORTHERN UTAH TODAY. LOCALLY HEAVY SNOWFALL IS STILL POSSIBLE ON
THE WASATCH RANGE THIS MORNING. SEE THE LATEST WINTER WEATHER
ADVISORY FOR DETAILS ON THE HEAVY MOUNTAIN SNOW THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COOL AND DRY CONDITIONS WILL REMAIN ACROSS NORTHERN UTAH FRIDAY.
TEMPERATURES WILL REMAIN SEASONAL OR A LITTLE BELOW INTO EARLY
NEXT WEEK. SCATTERED SHOWERS...MAINLY OVER THE MOUNTAINS ARE
POSSIBLE THIS WEEKEND...AND ON INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ010>016-019>021-517-518-021300-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
703 AM MDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

VERY COOL AND BREEZY CONDITIONS WILL EXIST ACROSS THE AREA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW PRESSURE WILL MOVE EAST ACROSS ARIZONA EARLY NEXT WEEK. COOL
TEMPERATURES ALONG WITH AREAS OF VALLEY RAIN AND MOUNTAIN SNOW ARE
POSSIBLE FOR SOUTHERN UTAH DURING THE FIRST HALF OF NEXT WEEK.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Red Flag Warnings in Utah, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.